Alert archive / Texas / High Wind Warnings in 2008

High Wind Warning 4, NWS Amarillo, TX

May 7, 2008Carson County, Potter County, Texas

NWS Amarillo, TX issued this high wind warning at May 7, 2008, 12:15 AM CDT for Carson County, Potter County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 12:15 AM CDT (05:15 UTC)
Expired
May 7, 2008, 5:00 AM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Carson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 070515
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1215 AM CDT WED MAY 7 2008

...STRONG WINDS MOVING NORTH ACROSS POTTER AND CARSON COUNTIES...

.DISSIPATING THUNDERSTORMS IN SOUTHERN RANDALL COUNTY HAVE PRODUCED
STRONG OUTFLOW WINDS. THESE STRONG WINDS WILL MOVE ACROSS POTTER AND
CARSON COUNTIES THROUGH THE EARLY MORNING HOURS.

TXZ012-013-071000-
/O.NEW.KAMA.HW.W.0004.080507T0515Z-080507T1000Z/
POTTER-CARSON-
INCLUDING THE CITIES OF...AMARILLO...PANHANDLE...WHITE DEER
1215 AM CDT WED MAY 7 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING FOR
POTTER AND CARSON COUNTIES.

SOUTHERLY WINDS AS A RESULT OF DISSIPATING THUNDERSTORMS WILL
INCREASE INTO THE 60 TO 70 MPH RANGE THROUGH THE EARLY MORNING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. MOTORISTS SHOULD USE EXTREME CAUTION WHILE DRIVING AS
THE WINDS WILL CAUSE DANGEROUS DRIVING CONDITIONS.

$$
JJB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at May 7, 12:14 AM CDT, 1 minute earlier.

Area forecast discussion, May 7, 12:14 AM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT WED MAY 7 2008

.AVIATION...
OUTFLOW FROM TSTMS TO THE S EXPECTED TO PRODUCE GUSTS AT OR ABOVE 40
KT NEXT FEW HOURS. AVIATION WX WARNING HAS BEEN ISSUED FOR THESE
GUSTS THROUGH 6 AM. EVAPORATIVE COOLING FROM DISSIPATING TSTMS MAY
ALSO PRODUCE PROLONGED WINDS. TSTMS MOVING TOWARD AMA AT THIS TIME.
EXPECT MVFR AND IFR CIGS TO DEVELOP LATE TNGT. WIND SHIFT WILL RESULT
IN NLY SFC WINDS DURING DAY ON THU.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 651 PM CDT TUE MAY 6 2008/

AVIATION...
SCT TSTMS EXPECTED THIS EVE IN VERY UNSTABLE AMS.  WILL INCLUDE CB AS
CLOUD TYPE FOR ALL TAF SITES UNTIL EACH TERMINAL IS MORE THREATENED.
WIND SHIFT LINE WILL MOVE THRU ALL TAF SITES LATE TNGT AND EARLY
WED...ASSISTED BY OUTFLOW FROM KS TSTMS.  MVFR CIGS EXPECTED LATE
TNGT AND WED MRNG.  CIGS EXPECTED TO LIFT BY MID MRNG AT AMA...AROUND
NOON AT DHT...AND EARLY AFTN AT GUY. TSTMS WILL BE POSSIBLE AGAIN
WED AFTN.

COCKRELL

PREV DISCUSSION... /ISSUED 357 PM CDT TUE MAY 6 2008/

DISCUSSION...
THE UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER SOUTHERN AZ THIS
AFTERNOON...AND IS EXPECTED TO TRACK TOWARDS THE SOUTHERN HIGH
PLAINS THIS EVENING. THE ATMOSPHERE IS PREPARED FOR A SIGNIFICANT
SEVERE WEATHER EVENT. MODERATE INSTABILITY AND STRONG WIND SHEAR
PROFILES ARE ALREADY PRESENT...AND SHOULD ONLY IMPROVE AS THE UPPER
LEVEL SYSTEM APPROACHES. STRONGLY BELIEVE CONDITIONS FAVOR ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE NIGHT...AND POSSIBLY
EXTENDING INTO WEDNESDAY MORNING OVER THE EASTERN TEXAS PANHANDLE.

AS THIS SYSTEM EXITS ON WEDNESDAY...WRAP AROUND MOISTURE SUPPORTS
CONSIDERABLE CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE AREA. THE SEVERITY OF STORMS WILL
DIMINISH EARLY WEDNESDAY AS RICH MOISTURE AND FORCING MOVES EAST.

UPPER LEVEL FLOW REMAINS NEARLY ZONAL THROUGH THE WEEKEND WITH WEAK
SHORTWAVES PUSHING RAPIDLY ACROSS THE SOUTHERN PLAINS. MODELS STILL
PAINT AN UPPER LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES
EARLY NEXT WEEK. HOWEVER...CONSISTENTLY IS VERY LOW AND CANNOT ADD
MUCH CONFIDENCE AT THIS TIME.

NUNEZ

FIRE WEATHER...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TONIGHT THROUGH WEDNESDAY
.PRODUCING MODERATE TO HEAVY RAINFALL ACROSS MUCH OF THE PANHANDLES.
ONCE THE ASSOCIATED WEATHER SYSTEM EXITS THE AREA...RELATIVE HUMIDITIES
AND 20 FOOT WINDS APPROACH CRITICAL FIRE WEATHER CONDITIONS OVER THE
EXTREME SOUTHWEST TEXAS PANHANDLE THURSDAY AFTERNOON.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/11
Hazardous weather outlook, May 6, 10:00 PM CDT, 2 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT TUE MAY 6 2008

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1000 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT FOR ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF LOW LEVEL
MOISTURE...AN UNSTABLE ATMOSPHERE...A SURFACE DRYLINE OVER WESTERN
SECTIONS OF THE PANHANDLES...AND AN APPROACHING STRONG UPPER LEVEL
LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO SOUTH
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES ON WEDNESDAY...AND OVER EASTERN SECTIONS OF THE PANHANDLES
WEDNESDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH
THE SOUTHERN PLAINS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
BUT ONE OR TWO STORMS MAY REACH SEVERE LEVELS IN THE EASTERN
PANHANDLES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, May 6, 9:56 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT TUE MAY 6 2008

OKZ001-070330-
CIMARRON OK-
956 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORM IN CENTRAL CIMARRON COUNTY...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BOISE CITY MOVING NORTHEAST AT 30
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, May 6, 10:59 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT TUE MAY 6 2008

TXZ016-017-070500-
DEAF SMITH TX-RANDALL TX-
1059 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT DEAF SMITH AND RANDALL
COUNTIES...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS BETWEEN LAZBUDDIE IN PARMER COUNTY AND
HART IN CASTRO COUNTY...MOVING NORTHEAST AT 52 MPH. HEREFORD...
CANYON AND PALO DURO STATE PARK ARE LIKELY TO BE AFFECTED BETWEEN
1130 PM AND 1230 AM CDT.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.

NUNEZ
Special weather statement, May 6, 11:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT TUE MAY 6 2008

TXZ018>020-070530-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-
1128 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT ARMSTRONG...SOUTHERN
COLLINGSWORTH AND DONLEY COUNTIES...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TULIA IN SWISHER COUNTY TO PADUCAH
IN COTTLE COUNTY...MOVING NORTHEAST AT 40 MPH. WAYSIDE...CLAUDE...
CLARENDON...HEDLEY AND WELLINGTON ARE LIKELY TO BE AFFECTED BY THESE
STORMS BETWEEN 1145 PM AND 100 AM CDT.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.

NUNEZ
Special weather statement, May 6, 11:47 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT TUE MAY 6 2008

TXZ011-012-016-017-070545-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1147 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT EASTERN DEAF
SMITH...SOUTHEASTERN OLDHAM...SOUTHERN POTTER AND RANDALL COUNTIES...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR HEREFORD TO WAYSIDE...MOVING
NORTHEAST AT 45 TO 50 MPH.

STRONG WINDS UP TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

NUNEZ
Local storm report, May 7, 12:11 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1211 AM CDT WED MAY 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1209 AM     NON-TSTM WND GST AMARILLO                35.20N 101.82W
05/07/2008  E60 MPH          POTTER             TX   TRAINED SPOTTER

            45TH AND BELL

&&

EVENT NUMBER 00207

SMB
Local storm report, May 7, 12:13 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CDT WED MAY 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1211 AM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
05/07/2008  M62 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER 00208

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall66 min
May 7, 7:06 AM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr

Nearby

High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.